Alert archive / Alabama / Flash Flood Warnings in 2014

Flash Flood Warning 42, NWS Huntsville, AL

September 5, 2014Limestone County, Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at Sep 5, 2014, 2:32 PM CDT for Limestone County, Madison County, Alabama. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2014, 2:32 PM CDT (19:32 UTC)
Expired
Sep 5, 2014, 4:30 PM CDT
In force
118 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Limestone County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WGUS54 KHUN 051932
FFWHUN
ALC083-089-052130-
/O.NEW.KHUN.FF.W.0042.140905T1932Z-140905T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT FRI SEP 5 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MADISON COUNTY IN NORTH CENTRAL ALABAMA...
  EAST CENTRAL LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 430 PM CDT
    
* AT 230 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE CITY OF MADISON IN FAR WESTERN MADISON 
  COUNTY. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NORTHWESTERN HUNTSVILLE...MADISON...REDSTONE ARSENAL...MARSHALL
  SPACE FLIGHT CENTER...HUNTSVILLE INTERNATIONAL AIRPORT...HARVEST...
  BELLE MINA...FRENCH MILL AND CAPSHAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3483 8667 3464 8665 3465 8688 3484 8689

$$

RSB
1 follow-up statement
068 
WGUS74 KHUN 052035
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 PM CDT FRI SEP 5 2014

ALC083-089-052044-
/O.CAN.KHUN.FF.W.0042.000000T0000Z-140905T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON AL-LIMESTONE AL-
335 PM CDT FRI SEP 5 2014

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MADISON AND EAST CENTRAL
LIMESTONE COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT.  MADISON PUBLIC WORKS REPORTED NO FLOOD PROBLEMS IN 
THE CITY OF MADISON.

LAT...LON 3483 8667 3464 8665 3465 8688 3484 8689

$$

KULA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 12:43 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 5, 12:43 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1243 PM CDT FRI SEP 5 2014

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1053 AM CDT FRI SEP 5 2014/
MID/UPPER LEVEL RIDGING...WITH A 500MB RIDGE IN THE 592/593
DECAMETER HEIGHT RANGE CONTINUED ACROSS THE SE CONUS. A RATHER
MOIST REGIME WAS PRESENT ACROSS THE REGION...WITH PRECIP WATER
AMOUNTS RANGING AROUND 2 INCHES LOCALLY. A WEAK BOUNDARY EXTENDED
SW-NE FROM NORTH CENTRAL AL (AROUND BIRMINGHAM) TO THE CUMBERLAND
PLATEAU. 10 AM TEMPERATURES ACROSS THE REGION HAVE WARMED INTO
THE LOWER 80S WITH LIGHT SE WINDS.

SHOWER ACTIVITY THAT EARLIER AFFECTED AREAS ALONG THE JACKSON/
DEKALB BORDER WEST OF HENAGAR HAS DISSIPATED. THIS SHOWER
EXHIBITED LITTLE MOVEMENT...WHILE PRODUCING AROUND 2 INCHES
OVER THAT AREA. OTHER ACTIVITY AS OF THIS WRITING WAS FORMING
ACROSS PARTS OF THE VALLEY...MAINLY NEAR ARDMORE...PLEVNA...
SOUTH OF FAYETTEVILLE AND EAST OF RUSSELLVILLE. GIVEN THE HIGH
AMOUNT OF PRECIP WATER AND LIGHT WINDS ALOFT... DEVELOPMENT THIS
AFTERNOON WILL OBVIOUSLY BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL. FORECAST MODEL SOUNDINGS INDICATED AN INVERTED-V TYPE
SIGNATURE...WITH A POTENTIAL FOR GUSTY WET MICROBURST TYPE WIND
GUSTS.

MODEL OUTPUT FROM THE NEW NAM/RAP CONTINUED TO INDICATED SPOTTY
RAINFALL COVERAGE...SO HAVE HELD THE LINE ON INCREASING POPS THIS
GO AROUND. THAT BEING SAID...NOT EXPECTING A WIDESPREAD COVERAGE
OF PRECIP THIS AFTERNOON...BUT THOSE AREAS THAT DO GET AFFECTED
COULD RECEIVE A GOOD DOSE OF RAIN. MINOR TWEAKS WERE MADE TO SOME
OF THE HOURLY PARAMETERS...AKA DEWPOINTS/HIGH TEMPERATURES/WINDS
AND CLOUD COVER. THOSE CHANGES WILL HAVE NO AFFECT ON BIG PICTURE
WORDING...THUS NO FORECAST CHANCES AT THIS TIME.

RSB

&&

.AVIATION...
FOR 18Z TAFS...
GENERALLY VFR WEATHER SHOULD CONTINUE INTO THE EVENING. HOWEVER
SCT CONVECTION FORMING ACROSS THE REGION THIS AFTERNOON/EARLY
EVENING COULD AFFECT A TERMINAL...BRINGING SHORT TERM VIS/CIG
AND ERRATIC/GUSTY WINDS. CONVECTION SHOULD TAPER OFF IN THE EARLY
EVENING WITH A LOSS OF DAYTIME HEATING. PATCHY FOG DEVELOPMENT IS
POSSIBLE LATE TONIGHT/AROUND DAYBREAK SAT AM. ANY FOG THAT FORMS
SHOULD DISSIPATE IN THE 14/15Z TIMEFRAME SAT AM.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Sep 5, 5:18 AM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
518 AM CDT FRI SEP 5 2014

ALZ001>010-016-TNZ076-096-097-061015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
518 AM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
REGION BY EARLY THIS AFTERNOON AND DIMINISH SHORTLY AFTER SUNSET.
THE GREATEST COVERAGE OF STORMS IS EXPECTED TO BE EAST OF A LINE
EXTENDING FROM RUSSELLVILLE TO ANDERSON. DUE TO SLOW STORM MOTIONS...
THE GREATEST THREAT FROM THIS ACTIVITY WILL BE LOCALLY HEAVY RAINFALL
AND FLASH FLOODING. HOWEVER...WIND GUSTS OF 30 TO 40 MPH AND FREQUENT
LIGHTNING WILL ALSO BE POSSIBLE WITH THE STRONGEST CELLS.

PATCHY FOG WILL LIKELY DEVELOP EARLY SATURDAY MORNING...ESPECIALLY IN
LOCAL RIVER VALLEYS AND ANY OTHER AREAS THAT EXPERIENCE RAINFALL
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE COVERAGE OF THUNDERSTORM ACTIVITY WILL INCREASE FOR ALL AREAS
SATURDAY AND SATURDAY NIGHT AS A COLD FRONT PUSHES SOUTHWARD...WITH
STORMS DIMINISHING FROM NORTHWEST TO SOUTHEAST ON SUNDAY AS DRIER AIR
MOVES INTO THE REGION.

A FEW AFTERNOON STORMS WILL BE POSSIBLE MONDAY AND TUESDAY...BEFORE
THE COVERAGE INCREASES ONCE AGAIN WEDNESDAY AND THURSDAY IN ADVANCE
OF ANOTHER COLD FRONT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

70/DD

In the hours before

Special weather statement, Sep 5, 12:52 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1252 PM CDT FRI SEP 5 2014

TNZ076-096-051830-
MOORE TN-LINCOLN TN-
1252 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR MOORE AND NORTHEASTERN LINCOLN
COUNTIES UNTIL 130 PM CDT...

AT 1251 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
LYNCHBURG. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...TIMS FORD LAKE...BELLEVILLE...MIMOSA...HURDLOW...LOIS...
BOONEVILLE...MARBLE HILL AND MULBERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3529 8627 3527 8627 3527 8628 3524 8628
      3522 8632 3522 8629 3520 8631 3517 8630
      3514 8645 3529 8658 3535 8648 3532 8645
      3532 8642 3535 8641 3536 8633 3538 8632
TIME...MOT...LOC 1751Z 243DEG 3KT 3525 8643

RSB
Special weather statement, Sep 5, 1:28 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
128 PM CDT FRI SEP 5 2014

ALZ005-051915-
LIMESTONE AL-
128 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIMESTONE COUNTY
UNTIL 215 PM CDT...

AT 128 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HARVEST...OR 11 MILES NORTHEAST OF ATHENS...MOVING SOUTHWEST AT 5
MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS...ARDMORE...HARVEST...ELKMONT...HOLLAND GIN AND FRENCH MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3485 8678 3480 8679 3473 8690 3490 8708
      3499 8687 3499 8678
TIME...MOT...LOC 1828Z 051DEG 6KT 3490 8682

RSB
Special weather statement, Sep 5, 1:57 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
157 PM CDT FRI SEP 5 2014

ALZ006-051930-
MADISON AL-
157 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON COUNTY UNTIL
230 PM CDT...

AT 156 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NORTHWESTERN HUNTSVILLE. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...REDSTONE ARSENAL...ALABAMA A AND M
UNIVERSITY...MARSHALL SPACE FLIGHT CENTER...UNIVERSITY OF ALABAMA IN
HUNTSVILLE...HUNTSVILLE INTERNATIONAL AIRPORT AND HARVEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3475 8650 3464 8664 3465 8679 3484 8679
      3488 8663
TIME...MOT...LOC 1856Z 053DEG 3KT 3478 8664

RSB
Special weather statement, Sep 5, 2:10 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 PM CDT FRI SEP 5 2014

ALZ007-008-016-051945-
CULLMAN AL-MARSHALL AL-MORGAN AL-
210 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULLMAN...WEST
CENTRAL MARSHALL AND SOUTHEASTERN MORGAN COUNTIES UNTIL 245 PM CDT...

AT 209 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ARAB. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARAB...BAILEYTON...EVA...FAIRVIEW...UNION GROVE...EDDY...RYAN
CROSSROADS...JOPPA AND HULACO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3437 8640 3422 8659 3430 8678 3450 8662
TIME...MOT...LOC 1909Z 131DEG 1KT 3434 8658

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:53 AM CDTSpecial Weather StatementHUNDeKalb52 min
Sep 5, 1:28 PM CDTSpecial Weather StatementHUNLimestone47 min
Sep 5, 1:57 PM CDTSpecial Weather StatementHUNMadison33 min
Sep 5, 2:10 PM CDTSpecial Weather StatementHUNMarshall35 min
Sep 5, 2:42 PM CDTSpecial Weather StatementHUNMadison33 min
Sep 5, 2:50 PM CDTSpecial Weather StatementHUNCullman25 min
Sep 5, 3:08 PM CDTSpecial Weather StatementHUNDeKalb52 min
Sep 5, 3:13 PM CDTSpecial Weather StatementHUNLimestone47 min
Sep 5, 5:06 PM CDTSpecial Weather StatementHUNMarshall39 min

Nearby

Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.